Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 25, 2003, 12:25 PM MDT for Torrance County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 12:25 PM MDT (18:25 UTC)
- Expired
- May 25, 2003, 1:05 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 251825 SVRABQ NMC057-251905- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1220 PM MDT SUN MAY 25 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHERN TORRANCE COUNTY IN CENTRAL NEW MEXICO * UNTIL 105 PM MDT * AT 1219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER WILLARD AND CEDARVALE. THESE STORMS ARE NEARLY STATIONARY WITH A SLIGHT DRIFT TO THE NORTH. * OTHER LOCATIONS IN THE WARNING INCLUDE WILLARD HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3475 10611 3429 10601 3428 10553 3485 10565
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:15 AM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 25, 10:15 AM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1015 AM MDT SUN MAY 25 2002 LOW LEVEL EASTERLY PUSH...ALBEIT SHALLOW...HAS BROUGHT HIGHER DEW POINTS INTO THE CENTRAL VALLEYS EXTENDING TOWARD THE CONTDVD IN WCNTL/NW NEW MEXICO THIS MORNING. SAT IMAGERY SHOWS CYCLONIC CIRCULATION CENTER BETWEEN TUCSON AND DOUGLAS ARIZONA DRIFTING EWD. TO ITS NORTHEAST...A DEFORMATION ZONE WAS ORIENTED NW-SE ACROSS THE FORECAST AREA WITH A MID-LEVEL DRY SLOT MORE OR LESS STALLED OVER SWRN MOST ZONES. QUASI-SFC DRYLINE ACROSS SW DESERTS. INTERESTING SCENARIO LATER TODAY FOR AREAS BETWEEN CONTDVD AND MIDDLE RGV...AND ALONG EAST SLOPES OF OUR SCNTL MTN RANGES. ALTHOUGH WINDS ARE RELATIVELY WEAK THROUGH THE ENTIRE PROFILE...SUFFICIENT TURNING SHOULD SUPPORT ORGANZED PULSE TYPE STORMS AS THEY MOVE OFF HIER TRRN. SVR POTENTIAL LOOKS MARGINAL MID RGV/CONTDVD REGION GIVEN SHALLOWNESS OF MOISTURE IN LOWER LEVELS. IN FACT...DEW POINT WILL PROBABLY MIX OUT INTO THE LOWER 40S IN ABQ AREA BY PEAK HEATING. BETTER POTENTIAL FOR SVR TSTMS SCNTL/SE WHRE HEATING WILL MAXIMIZED THROUGH MIDDAY. WILL RAISE POPS INTO LIKELY RANGE THERE. MAIN THREAT WILL BE LARGE HAIL...BUT AS WAS THE CASE YESTERDAY BOUNDARY INTERACTIONS WILL GREATLY ENAHANCE POTENTIAL FOR ROTATING UPDRAFTS. .ABQ...NONE. KJ
Hazardous weather outlook, May 25, 6:00 AM MDT, 6 hours 25 minutes before
NMZ001>021-026-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EASTERN NEW MEXICO. PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE EAST TODAY. COMBINED WITH A FAVORABLE WIND PATTERN THROUGHOUT THE ATMOSPHERE AND AN APPROACHING DISTURBANCE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL ONE INCH OR GREATER AND WIND GUSTS OVER 60 MPH THE MAIN THREAT. BRIEF HEAVY RAIN COULD RESULT IN FLOODING OF LOW LYING AREAS AND RAPID FLOWING WATER IN NORMALLY DRY ARROYOS AND WASHES. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL INTO SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THE AREA OF MOST CONCERN IS SOUTH OF INTERSTATE 40 AND EAST OF U.S. ROUTE 54. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING BETWEEN 200 PM AND 1000 PM MDT. THE MOST LIKELY AREA FOR THE SEVERE WEATHER INCLUDES ALL OF THE EASTERN HIGH PLAINS FROM THE NORTHEAST HIGHLANDS TO THE LINCOLN COUNTY HIGH PLAINS...EAST TO THE TEXAS BORDER.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:03 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 57 min |
| May 25, 2:51 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe, Torrance | 39 min |
| May 25, 3:47 PM MDT | Severe Thunderstorm Warning | ABQ | Valencia | 43 min |
| May 25, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.